04302017Headline:

Central Pennsylvania, Pennsylvania

HomePennsylvaniaCentral Pennsylvania

Email Jackie Fedeli Jackie Fedeli on LinkedIn Jackie Fedeli on Twitter Jackie Fedeli on Facebook
Jackie Fedeli
Jackie Fedeli
Contributor • (215) 985-0300

Antiepileptic Drugs That Can Cause Cleft Lip

Comments Off

The North American Antiepileptic Drug Pregnancy Registry (NAAED) has shared data with the FDA demonstrating an increased risk of cleft lips in infants exposed to the anticonvulsant medication Topamax during the first trimester of pregnancy. Topamax is prescribed for anti seizures and to prevent migraine headaches.

the Food and Drug Administration then informed OB/GYN doctors and neurologists about new data demonstrating that infants born to women treated with Topamax (generic: topiramate) during pregnancy have an increased risk for developing cleft palate or cleft lip.

It’s troubling to find out that there are antiepileptic drugs that cause cleft lip. Nearly 3 million Americans are living with epilepsy, and are likely relying on medications to treat this seizure disorder. The seizures happen when clusters of nerve cells in the brain signal abnormally, which may briefly alter a person's consciousness, movements or actions. For the people relying on these medications to control their seizures and even save their lives, it can be troubling to know that in protecting their own health, they may be harming their unborn child.

If you are concerned about antiepileptic drugs that cause cleft lip, please visit the Epilepsy Foundation or Talk with your doctor to learn about other treatment options. http://www.nomoreseizures.org/